Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 97, NWS Lake Charles, LA

August 18, 2016Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 18, 2016, 2:58 PM CDT for Jefferson County, Orange County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 2:58 PM CDT (19:58 UTC)
Expired
Aug 18, 2016, 5:00 PM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 83 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS54 KLCH 181958
FFWLCH
TXC245-361-182200-
/O.NEW.KLCH.FF.W.0097.160818T1958Z-160818T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
258 PM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ORANGE COUNTY IN SOUTHEASTERN TEXAS...
  NORTHEASTERN JEFFERSON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 500 PM CDT

* AT 257 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF RAIN WILL
  BE POSSIBLE WITH VERY HIGH RAIN RATES EXPECTED. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEAUMONT...PORT ARTHUR...NEDERLAND...PORT NECHES...VIDOR...CENTRAL
  GARDENS...ROSE CITY AND SOUTHEAST TEXAS REGIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3017 9417 3017 9412 3016 9411 3017 9411
      3019 9391 2996 9391 2995 9411

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:48 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 12:48 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1248 PM CDT THU AUG 18 2016

.DISCUSSION...
18/18Z TAf Issuance.

&&

.AVIATION...
SCT to BKN clouds noted on vsbl satellite images this morning,
with bases 2500-3500 ft resulting in ocnl MVFR cigs. Sctd
convection also developing acrs the area although not quite as
much coverage as yesterday. Carried TEMPO groups for TSRA at all
terminals through the aftn, with periods of MVFR/IFR cigs/vsbys
and wind gusts to around 20 kt. Otherwise, VFR should prevail
outside of convective activity which is expected to diminish this
evening. Lower cigs could develop toward daybreak, producing MVFR
cigs briefly, with sctd showers or storms developing and spreading
inland again by 18Z Friday.

24

&&

.PREV DISCUSSION... /issued 1115 AM CDT THU AUG 18 2016/

DISCUSSION...
Local 12Z raob finished up with a PWAT about 130 percent of
normal, a mean RH around 80 percent, a convective temp in the mid
80s and little to no capping. Local 88Ds show convective
developing and slowly increasing in coverage mainly near the
coast...mostly following inherited trends although late morning
POPs needed to be raised slightly to account for radar trends.
Afternoon grids/zones look in good shape as is so no updates were
made there.

Zones already sent.
25

PREV DISCUSSION... /issued 737 AM CDT THU AUG 18 2016/

Discussion...
For the 12Z Taf Issuance.

Aviation...
Light winds and a fair skies overnight has allowed LIFR conditions
to develop at AEX this morning. Looking for some improvement around
14Z. Elsehwere...BPT decided to go IFR for clouds this morning.
Improvement to VFR expected around 15Z for BPT. All other remaining
sites should remain VFR this morning. Radar showed a lot less
convection this morning than previous mornings. In fact...its been a
little hard pressed to get anything moving onshore before
dissipating. Expect a few hit and miss showers this morning....then
once we break the cap...should kick off tstms. Added tempo group
this afternoon as moisture profile is still supportive for areal
coverage.

06

DISCUSSION...Quiet night across the forecast area. Radar showing
a few showers over the coastal waters. Satellite imagery depicting
scattered to broken mid and upper level clouds across the area,
while surface obs indicating stratus/fog development over central
Louisiana into interior southeast Texas. Also noted IFR from
stratus at BPT.

Minimal changes to previous forecast. Plume of deeper tropical
moisture now resides from southwest to northeast Texas and
further northeast through the mid-Mississippi valley. Main
convection over the next few days will exist along this corridor.
Have finally seen an influx of drier mid-level air into our
forecast area with the western segment of the subtropical high
edging westward. Evening LCH sounding showing precipitable water
down to 2.04 inches. Synoptic setup remains similar through the
remainder of the week with weak ridging aloft and a steady moist
southerly flow in the low levels. Thus expecting a continuation of
scattered mainly afternoon and early evening thunderstorms and
carrying respectable pops accordingly.

Models depicting a deepening trof advancing across the plains and
Mississippi valley going through the weekend. Feature with be
sufficient to advance a weak surface front into the area late
Sunday into Monday with boundary stalling near the coast. Should
this scenario play out, will see an increase in rain chances for
the beginning of the workweek with front serving as a focus for
convective development.

MARINE...Light to moderate southerly winds will be maintained
into the coming week as high pressure ridges across the northern
gulf. A daily chance for a few showers and thunderstorms will
continue.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  89  74  89  74 /  60  30  60  20
LCH  88  76  89  77 /  50  20  40  20
LFT  88  75  88  76 /  40  20  50  20
BPT  88  77  89  77 /  50  20  40  20

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Aug 18, 4:08 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CDT THU AUG 18 2016

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-190915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
408 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE. A SEVERE THREAT
IS NOT ANTICIPATED BUT HEAVY DOWNPOURS WILL ACCOMPANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE. A SEVERE THREAT
IS NOT ANTICIPATED BUT HEAVY DOWNPOURS WILL ACCOMPANY STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Aug 18, 1:22 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
122 PM CDT THU AUG 18 2016

LAZ030-TXZ260-262-181900-
BEAUREGARD LA-SOUTHERN NEWTON TX-NORTHERN NEWTON TX-
122 PM CDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT...

AT 122 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TROUT CREEK...OR NEAR CALL...MOVING NORTH AT 10 MPH.

WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BON WEIR...OLD SALEM...TROUT CREEK...BANCROFT...
BIVENS AND BLEAKWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3046 9369 3055 9388 3085 9381 3070 9349
TIME...MOT...LOC 1822Z 201DEG 10KT 3059 9376

24
Special weather statement, Aug 18, 1:35 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
135 PM CDT THU AUG 18 2016

LAZ030>033-042-043-181915-
JEFFERSON DAVIS LA-EVANGELINE LA-ST. LANDRY LA-ALLEN LA-
BEAUREGARD LA-ACADIA LA-
135 PM CDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT...

AT 134 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR EUNICE TO NEAR ELTON TO NEAR LEBLANC.
MOVEMENT WAS NORTH AT 15 MPH.

WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EUNICE...OAKDALE...MAMOU...KINDER...BASILE...OBERLIN...ELTON...
ELIZABETH...TURKEY CREEK...REEVES...MITTIE...DRY CREEK...SUGARTOWN...
GRANT...PINE PRAIRIE...CHATAIGNIER...BULLER...ALLEN PARISH AIRPORT...
HARMONY AND BEAVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3092 9232 3045 9230 3035 9303 3038 9303
      3038 9307 3086 9321 3088 9283 3089 9282
      3090 9267 3089 9251 3091 9249
TIME...MOT...LOC 1834Z 169DEG 11KT 3053 9244 3052 9266 3048 9297

24
Special weather statement, Aug 18, 1:56 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
156 PM CDT THU AUG 18 2016

LAZ030-181930-
BEAUREGARD LA-
156 PM CDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT...

AT 156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SINGER...MOVING NORTH AT 10 MPH.

WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MERRYVILLE...SINGER...ORETTA AND BIVENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3076 9324 3051 9342 3055 9362 3075 9361
      3077 9359 3078 9359 3078 9358 3079 9359
      3080 9358 3080 9356 3082 9357 3083 9355
TIME...MOT...LOC 1856Z 196DEG 7KT 3061 9350

24
Special weather statement, Aug 18, 2:49 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
249 PM CDT THU AUG 18 2016

LAZ027-028-030-031-182030-
RAPIDES LA-ALLEN LA-BEAUREGARD LA-VERNON LA-
249 PM CDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT...

AT 249 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR PITKIN TO 6 MILES WEST OF CRAVENS TO 6
MILES NORTHWEST OF ROSEPINE. MOVEMENT WAS NORTH AT 30 MPH.

WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEESVILLE...ROSEPINE...ELIZABETH...PITKIN...DE RIDDER...FORT POLK...
SUGARTOWN...HINESTON...SLAGLE...GRANT...DERIDDER...NEW LLANO...
LACAMP...CRAVENS...FULLERTON...LEANDER...JUNCTION...BURR FERRY...
SIEPER AND CALCASIEU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3119 9267 3079 9278 3077 9319 3080 9355
      3122 9348 3126 9302
TIME...MOT...LOC 1949Z 195DEG 27KT 3094 9285 3096 9314 3097 9337

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:22 PM CDTSpecial Weather StatementLCHNewton38 min
Aug 18, 4:01 PM CDTSpecial Weather StatementLCHTyler44 min
Aug 18, 5:08 PM CDTAreal Flood AdvisoryLCHNewton, Orange52 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.